Haematology: transfusion reactions: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Haematology: transfusion reactions

Sample item

Ten minutes into the first unit of red cells, a 45-year-old woman develops fever, rigors, chest and loin pain and hypotension. Her urine becomes red-brown. What is the first action?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Stop the transfusion, keep the line open with saline and recheck patient and unit identity

Early fever, rigors, loin pain, hypotension and haemoglobinuria suggest acute haemolytic transfusion reaction, usually from ABO incompatibility due to clerical error. The first action is to stop the transfusion, maintain IV access with saline, and verify identity, then send blood and the unit back to the blood bank. Fluids, monitoring for DIC and renal failure follow.

Option by option

  • A. Give furosemide and continue the transfusion

    Furosemide with continuation is the approach for circulatory overload, not haemolysis.

  • B. Slow the infusion and give hydrocortisone and an antihistamine

    Slowing the infusion with antihistamine is the response to a mild allergic reaction.

  • C. Stop the transfusion, keep the line open with saline and recheck patient and unit identity (correct)

    Correct. Stopping the incompatible blood limits the dose of antibody-antigen reaction.

  • D. Give paracetamol and continue the transfusion

    Paracetamol with continuation applies to febrile non-haemolytic reactions, which do not cause hypotension or red urine.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Stop the transfusion, keep the line open with saline and recheck patient and unit identity. Early fever, rigors, loin pain, hypotension and haemoglobinuria suggest acute haemolytic transfusion reaction, usually from ABO incompatibility due to clerical error.

Why is "Give furosemide and continue the transfusion" not the answer?

Furosemide with continuation is the approach for circulatory overload, not haemolysis.

Why is "Slow the infusion and give hydrocortisone and an antihistamine" not the answer?

Slowing the infusion with antihistamine is the response to a mild allergic reaction.

Why is "Give paracetamol and continue the transfusion" not the answer?

Paracetamol with continuation applies to febrile non-haemolytic reactions, which do not cause hypotension or red urine.

What concept does this question test?

It tests Haematology: transfusion reactions in General Medicine. The first action is to stop the transfusion, maintain IV access with saline, and verify identity, then send blood and the unit back to the blood bank. Fluids, monitoring for DIC and renal failure follow.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Haematology: transfusion reactions?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.